It’s been a long time since the last post … basically I’ve just been really super busy. I have been keeping up on my reading however, and do enjoy everyone else’s blog updates very much.
I do feel a progression in my symptoms, it is now in my hips. However I haven’t changed my meds … yet. I’m wondering if it is time for a change, or if I should hold on to my current routine as long as possible. I hope I am NOT like the frog in the slowly heating pot of water … that doesn’t realize it’s heating to the boiling point until it’s too late.
Although I have a high tolerance for pain, I have a very low tolerance for change. Even a vacation, or unusually active schedule puts me in a bad way for a week or two. Eventually I seem to even out, but it’s getting harder and harder to dislodge me from my routine.
Cue the Pomp and Circumstance!
I have graduated from monthly blood work and appointments with my Rheumatologist, to now one time every 3 months. This is a nice feeling … cutting the cord just a little bit.
We are also experimenting with reducing the Methotrexate back from 15 mgs weekly, to 10 mgs. This change does make me a little nervous. A couple months ago I learned this med is very necessary in keeping my symptoms at bay. I suppose we can always increase it again.
On the other hand it might be nice to lose some of these little side affect from the Metho. I have noticed some slight hair thinning (though I’m the only one who does), and my taste buds are definitely off the mark … red wine tastes just awful!
Take good care of yourselves.
I realized that I have been posting less about meds and more about me. This reflects my state of mind … which is that I’m feeling more like a person and less like a patient. However the R.A. walks with me every day and I am mindful of it always. Here’s an update on my med routine and symptoms .
Methotrexate – 15 mgs every Friday evening with dinner. I have no stomach problems, and little to no side effects other than some tiredness the next day which I can work through. I have noticed thinning hair, but I am the only one who has noticed it. I’ve added Biotin to my regimen to see if this helps reduce the hair fallout in the shower. I still need this medicine to get on with my life – recently I had to delay taking the dose for 2 days due to a medical procedure and I was in a LOT of pain the following week.
Humira – self injecting every other Monday morning still requires a little pep talk (c’mon you can do it!), but much less these days. Afterwards I put on a band-aid, relax for an hour, and then I get up and get on with my day. The next day I am achy, like all my joints are “bubbling”, and then the following days after that feel a good improvement … though sadly not the very strong improvement I felt the first couple of months.
Symptoms are mostly limited to my right shoulder and elbow, and both hands, which makes being a musician tricky. I take 2.5mg of Prednisone rarely, and only if I have a very busy performance week to get through. I also sometimes take an Aleve with dinner if my right shoulder is particularly achy and I think it is going to wake me up at night … which it does every few weeks.
About a month ago I started a “medical” calendar where I log noticeable symptoms and what I am taking – whether prescribed or over-the-counter. Maybe a pattern will emerge? If not it will help me be a good patient as I can give clear reports to the doctor about when something happened and if there are any possible causes (excessive activity, delayed doses, etc.).
OK – gotta go warm up for my gig tonight! Take good care of yourself.
It was a hard winter. In my area people tend to hibernate, which in itself can be depressing and isolating. Now spring has sprung, and summer is just around the corner. The flowers are blooming and the birds have returned – including my favorite hummingbirds, and not-so-favorite catbirds. Hard to be depressed with all that racket!
With my new friends Methotrexate and Humira at my side I am able to get back to gardening and enjoying the great outdoors. Rather than one mega weeding session every week or two I spend a 1/2 hour every day or two working on small areas.
I was afraid I would have to give up so many things, but I seem to have gotten past that and am feeling very “can do” these days. I do everything I did before but now in smaller doses, and with a conscious effort to make sure that I am comfortable and not overdoing it.
A couple years ago gardening had become chore-like and there were many times that I resented it. The realization that this formerly mundane activity could be nearly impossible for me now makes doing it that much sweeter.
After one month (that’s 2 injections) my initial experience with Humira is positive. It is weird injecting medicine, and I have to stare at the injection pen for a while before I use it, but once I talk myself into it the injection is very easy. The first injection started to work within 48 hours and the only side effect seemed to be having trouble sleeping for a day or two. After 10 days the effect started to wear off and I felt a bit more tired and achy in the morning.
Second injection was a bit easier – I got some advice to inject in a fattier part of my thigh, and to ice the spot first. The medicine does not sting, but the needle did a bit. Yeah, I’m a big baby. The second time around the injection had an even better effect. So well that my right shoulder has finally stopped aching, and I can finally sleep on my right side – something I haven’t been able to do since September. I did see the 10 day drop off again with the 2nd injection.
Finally weaned off of that pesky prednisone, and in another month I’m hoping to reduce the Methotrexate from 15 back to 10. The most annoying thing about the Metho thus far is that everything tastes off to me – luckily I can cook a good number of recipes by route!
Prednisone … how’s your love/hate relationship with this devil of a drug? Love how it can help relieve symptoms in a day or two? Love the burst of energy, especially after you may have been in a heavy pain cycle? On the other hand there is the lack of sleep, short temper, feeding frenzies, weight gain, puffy face … yeah, I’m tired of it.
After a chat with my Rheumy, besides masking RA readings in my blood tests, it turns out that Prednisone also has another possible side effect of making your skin (and “other” tissues) less pliable. I was wondering why I had problems with my blood tests for the last few months – which never bothered me before and now are very painful. A new side effect has cropped up down under … hemorrhoids. Oh, hooray … will the fun never end in the zone?
Reducing the Prednisone from 15, to 12.5, to 10 was pretty easy. After another couple of weeks fluctuating between 10 and 7.5, I am finally at 7.5 daily. How low can I go? Upped the Methotrexate from 10-15 in hopes that this will take over where the Prednisone left off, but after a month of the increased MTX I can’t say I see any further improvement. Up next … Humira!
I will admit that I am a total tech-a-holic. Love those electronic gadgets! Here’s an awesome new gadget coming down the pike that may help those of us with achy fingers. The Leap Motion controller will help you “control your computer in three dimensions using just your hand and finger movements and Leap Motion enabled software”. Will we be able to rid ourselves of the mouse and keyboard? Is the future here now … er, well … in May of 2013? Is my friend Ralph used to say
“… here’s to hoping.” https://www.leapmotion.com/product